MAUDE Adverse Event Report: SMITH & NEPHEW, INC. NONRIM SPEED PIN 110 STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. NONRIM SPEED PIN 110 STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 74013401
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 09/07/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).Competent authority report number: mw5145678.
 
Event or Problem Description
It was reported that, during surgery, while using the nonrim speed pin 110 sterile, its tip broke off into the patient's bone.The physician decided to leave the pin inside of the bone.It is unknown how long, if any, surgery was prolonged as consequence of the incident.It is also unknown what the current health status of the patient is.
 
Event or Problem Description
It was reported that, during surgery, while using the nonrim speed pin 110 sterile, its tip broke off into the patient's bone.The physician decided to leave the pin inside of the bone.It is unknown how long, if any, surgery was prolonged as consequence of the incident.The patient is doing well.No complication has been reported; next visit was scheduled for (b)(6) 2023.
 
Additional Manufacturer Narrative
Additional information in a1, a2, a3, a4, b5 and b7.
 
Additional Manufacturer Narrative
H3, h6.The device was not returned for evaluation; therefore, a device analysis could not be performed.However the provided analysis of the patient¿s x-rays of his tibia/fibula confirmed a small metallic fragment was noted in the anterior tibia.The clinical/medical investigation concluded that, based on the limited information provided, the definitive clinical root cause of the reported nonrim speed pin tip breakage could not be determined.The non-implantable nonrim speed pins are comprised of stainless steel, and they are manufactured and intended as externally communicating devices and are not approved for long-term internal tissue exposure and long-term implantation data is not available.Per the complaint, the surgeon decided to leave the nonrim speed pin tip inside of the patient¿s bone.Therefore, micro-motion and/or migration of the retained pin tip is unlikely.Although, we cannot make conclusions on the impact of the non-implantable foreign body.According to the report, the procedure was completed with the same device.However, it is unknown if there was a surgical delay.Of note, the patient is doing well, no complications were reported, and the patient was scheduled for a follow-up visit 10-10-2023.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for speedpins in caution section revealed that single use devices should not be reused due to risks of breakage.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.Based on the information provided, the unsatisfactory experience could be confirmed.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, during a left tka w/wo patella resurfacing (left) surgery, while using the nonrim speed pin 110 sterile, its tip broke off into the patient's bone.The physician decided to leave the pin inside of the bone.It is unknown how long, if any, surgery was prolonged as consequence of the incident.The patient is doing well.No complication has been reported; next visit was scheduled for (b)(6) 2023.
 
Additional Manufacturer Narrative
H10.Additional information in b5, b7 and h6 (health effect - clinical code & health effect - impact code).

Brand Name
NONRIM SPEED PIN 110 STERILE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17882591
Report Number1020279-2023-01892
Device Sequence Number6966275
Product Code HSX
UDI-Device Identifier00885556071502
UDI-Public00885556071502
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K113038
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74013401
Device Lot Number21MNX0052
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer10/12/2023
11/29/2023
11/30/2023
Initial Report FDA Received Date10/05/2023
Supplement Report FDA Received Date10/12/2023
12/05/2023
12/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age72 YR
Patient SexMale
Patient Weight84 KG